Archive for March, 2013

How does lithium treat bipolar disorder?

DEAR DOCTOR K: I have bipolar disorder. I've experienced the highest highs and the lowest lows. How can one medication -- lithium -- treat both extremes?

DEAR READER: Bipolar disorder is certainly a condition of extremes -- extreme opposites. On the one hand are episodes of mania. During these episodes people with bipolar disorder feel like they're "on a high." Then there's the other side of bipolar disorder: the sadness and hopeless feelings of depression.

Are nuts good for you?

DEAR DOCTOR K: You've mentioned nuts as a healthy snack in previous columns. I thought nuts were high in fat and calories.

DEAR READER: Nuts are high in fat and calories, and they are also a great food. Am I nuts?

How does couples therapy work?

DEAR DOCTOR K: My husband and I have been happily married, more or less, for 25 years. But lately we're fighting more. A friend suggested couples therapy. Can you tell me more about it?

DEAR READER: I don't feel as comfortable answering questions about relationships as more traditionally "medical" problems. I'm not Dr. Phil or Dr. Ruth. That said, here are my thoughts. With age, things often become ripe, but they can also turn stale.

Is there any way to prevent a cold?

DEAR DOCTOR K: Is there any way to prevent a cold?

DEAR READER: The typical cold is a relatively mild misery that goes away without special treatment after about a week. Still, it's a misery most of us would rather avoid. Colds are caused by viruses — more than 200 different types. Because the infection is not bacterial, antibiotics don't help. Over-the-counter cold medicines are available, but not always effective.

How can I reduce the amount of salt in my diet?

DEAR DOCTOR K: I've always enjoyed my food well-seasoned. Now my doctor wants me to cut down on my salt intake. Any suggestions?

DEAR READER: Salt (sodium chloride) is like many other things in our food: We need it, just not in the amounts we take in. For most of us, the salt in our diet is too much of a good thing.

What is the connection between depression and fatigue?

DEAR DOCTOR K: I was recently diagnosed with depression. It turns out that depression has likely caused the fatigue I've been unable to shake for the past few months. What's the connection between the two?

DEAR READER: Everybody experiences fatigue now and then. Yet some people suffer from constant fatigue. There are literally hundreds of different diseases that cause a chronic state of fatigue.

Could I have post-traumatic stress disorder?

DEAR DOCTOR K: A few months ago I was in a serious car accident. Since then I've been incredibly jumpy and have trouble sleeping. My wife thinks I may have PTSD. Could she be right?

DEAR READER: Post-traumatic stress disorder -- PTSD -- is a condition in which distressing symptoms occur after a major trauma. PTSD is often discussed in the context of troops who have served in war zones, but you don't have to see battle to get PTSD.

What is Crohn’s disease and how is it treated?

DEAR DOCTOR K: My daughter has just been diagnosed with Crohn's disease. What is it, and what is the treatment?

DEAR READER: Crohn's disease is an inflammatory bowel disease that causes abdominal pain, diarrhea, loss of appetite, joint pains, weight loss, weakness and fatigue. It's caused by inflammation of the small (and sometimes the large) intestine.

Can aspirin cause macular degeneration?

DEAR DOCTOR K: I take a daily aspirin to prevent a heart attack. I just read that aspirin can cause macular degeneration. Should I stop taking it?

DEAR READER: No, you shouldn't stop taking aspirin. Medicine — and life — is full of trading off one risk for another. Doctors and medical scientists aren't (yet) smart enough to discover or invent treatments that have absolutely no risks, only benefits. So you have to compare the risk of a treatment against your risks if you don't take it.

Should I take tamoxifen longer than five years?

DEAR DOCTOR K: I was diagnosed with ER-positive breast cancer a few years ago. My doctor told me to take tamoxifen for five years to prevent my cancer from coming back. I recently read that taking tamoxifen longer further decreases the risk of a cancer recurrence. What should I do?

DEAR READER: The simple answer is: Ask your primary care doctor if you should talk to a breast cancer specialist, because it may well be a good idea to continue on the tamoxifen. But I know you won't be satisfied with a simple answer, so here's a more elaborate one.